Anyone else had adverse psychiatric reactions to methylprednisone oral 21pill 6 days?
- 23 Jul 2013 by stephenevaile
- 12 December 2013
- bipolar disorder, psychiatric disorders, methylprednisolone
I took the entire 21 pill 6 day dose pak as prescribed and directed, within 2 days my bipolar went hypomanic for about 5 days then I awoke with homicidal ideation towards my wife. I am 41 years sober/clean. I started VA mental health 8 months ago and have been prescribed; Quetiapine 50mg/day, sertraline 50mg/day, clonazepam .5mg/nite , lamotrigine 200mg/day. I have psychotherapy every 2 weeks with a highly competent and caring therapist. When this happened I got up got dressed and left the house. I parked in the nearby (<1/2 mile away) hospital parking lot and called the VA crisis line and was immediately in conversation with the nurse counselor who got hold of my Psychiatrist, who interrogated me thoroughly and adjusted the Quetiapine dosage to 150mg/day and directed me to call her everyday for the next week and to call my therapist and get in to see he asap. Right now (as I write this) I am VERY lethargic, drowsy, can't concentrate (1 hr. to write this) and feeling almost depressed and weepy.
In my session with my Psychiatrist yesterday she stated that she felt none of this was due to a negative interaction between my meds. But rather, an adverse reaction the the MethylPrednisone. I would like to know if anyone else has had a similar reaction. Please reply ASAP I really need to know this.
Added 23 Jul 2013:
I am also a VietNam combat vet with PTSD that has not been treated directly yet.
You mean they are still sweeping ptsd for vietnam vets under the rug? I agree with your dr. Steroids can make you absolutely crazy. My cousin was put on steroids yrs ago, and she got so hyper and thinking weird stuff, she had to stop it. But it has that effect on many people.
Hello Stephen. Having been on prednisone for a long time, the cousin to what you took, I can say that you can definitely experience negative effects. I found this site because I was having sudden panic attacks. I was hyper, angry, shaking. It takes its toll and each person has their own response.
So sorry that you had that experience. I was treated with an antidepressant and Xanax. Once my dose of prednisone lowered I was better. Since I have been on prednisone for 8 years, it is a tough road. Glad they stopped it for you.
The lethargy and weepy feeling is ok for now. Yes, crummy but better than hyper. At least you know why you are feeling like that. Medication can do many things for us. The calm will adjust and hopefully you will be fine. It takes time for medication to help and plenty of adjusting as well. I commend you for seeking help and regaining yourself. That takes real strength and courage. Apparently you have plenty.
I think that you have it right to treat the bipolar first. A very good idea. After all you have to be stable to remove the other. Good for you. Sounds like you have a good therapist rather than some I have heard about. You can use us for support if you wish. You will find some here who can identify with what you are experiencing as far as bipolar and PTSD. PTSD I know. Depression I know first hand as well. Hang in there. You can get better and return to life more vibrant and secure. Write any time. Wishing you peace and calm. Karen
Yup! steroids can really affect certain people this way. The increase in Quetiapine is probably causing you some of the side effects you are noticing.The lethargy, the drowsiness and difficulty concentrating and depressed weepy feeling are probably due to the increase. Just hang in there. Things will get better once those steroids are out of you system. It is well known that steroids can cause this kind of reaction in some people. I would advise you not to take them anymore unless you absolutely have to. I would mention that you are having these side effects to your Drs though. When they initiate quetiapine or change the dose, there is an increased risk for suicide so if you get to feeling suicidal please notify your docs right away-it is the drug!
You betcha it can be the steroids. I had manic episodes like never before! then would sink into deep, deep depressions that would last for months. I was getting steroid shots in my spine. I finally got to where I won't let them give me steroids period unless it's absolutely necessary to save my life. Give it time - eat right, drink lots of water, see your therapist and use every tool that you can until this passes. And it will. Take care - EJ23
It put me in a major manic phase for like two weeks. Of course, this is just when I was just being diagnosed and I was not really going to the doctors like I should. But I remember it making me so angry with people that for two weeks, I nearly destroyed all the relationships I had built up over time.
Thank you for your service Stephen... Hope your going through more positive changes now. I will be starting my 6 day 21 pack and I am very nervous to start it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Feb 2010 • 7 answers
Posted 13 Apr 2010 • 3 answers
Posted 17 Jun 2011 • 6 answers
Posted 15 Sep 2016 • 0 answers
Posted 13 Jun 2017 • 0 answers